Cancer Treatment and Hearing Loss

cancer2.jpg
If the goal is living longer with good quality of life , oncologists and audiologists should be working together when ototoxic treatment is required.

 As chemotherapy agents become more successful and patients live longer, healthier lives, survivors are experiencing side effects that can seriously impact quality of life. One such impact is ototoxicity — damage to the inner ear by a toxin.

Certain cancer treatments can affect the ears and increase risk for hearing loss in one or both of them. They include:

1. Chemotherapy from the "platinum" group, such as cisplatin or high doses of carboplatin.

Platinum chemotherapy and aminoglycoside antibiotics damage sensory hair cells in the inner ear, causing sensorineural hearing loss. Most often, the effect is similar in both ears and is permanent.

2. High doses of radiation to the head or brain, especially if the beam was directed to the brainstem or ear. Radiation to the ear or brain can cause inflammation or ear wax buildup in the outer ear, problems with fluid buildup in the middle ear, or stiffness of the eardrum or middle ear bones. Any of these problems can result in conductive hearing loss. Radiation can also damage the sensory hair cells in the inner ear, causing sensorineural hearing loss. Damage from radiation may affect one or both ears, depending on the area of radiation treatment.

3. Surgery involving the brain, ear, or auditory nerve.

4. Certain antibiotics and diuretics. Damage from loop diuretics is caused by changes in the balance of fluids and salts within the inner ear, resulting in tissue swelling and problems with transmission of nerve signals.

Fortunately, this type of hearing loss is usually temporary, but sometimes it can be permanent, especially when the diuretic is given in combination with platinum chemotherapy or aminoglycoside antibiotics.

Those at highest risk for hearing loss are those who have a history of:

1.Other risk factors for hearing loss before the diagnosis of cancer (such as prior treatment with aminoglycoside antibiotics, low birth weight, or meningitis).

2.Were younger than 4 years of age at the time that they received treatments that can cause damage to the ear.

3.Received cisplatin or carboplatin.

4.Received radiation to the ear, brain, nose, sinuses, throat, or mid-facial area behind the cheekbones.

5.Had a tumor, surgery, or severe infection that involved the brain, ear, or auditory nerve, or required placement of a shunt.

6.Received more than one type of treatment that can cause hearing loss (such as the combination of brain radiation and cisplatin chemotherapy, or treatment with both cisplatin and carboplatin chemotherapy)

7.Had poor kidney function at the time that they received chemotherapy or other medications that can damage hearing.

Symptoms of hearing loss may include:

  1. Difficulty hearing in the presence of background noises.
  2. Not paying attention to sounds (such as voices, environmental noises)
  3. Hearing sounds (ringing, buzzing, humming, or whooshing) in your ear when no external sounds are present. The noises may vary in pitch or switch from ear to ear.
  1. Some people may have no symptoms at all.

If sudden chemo-related ear damage is detected, the patient may be a candidate for intratympanic steroid injections to prevent further hearing loss or perhaps even recover function.

Everyone who had cancer treatment that can affect the ears (such as cisplatin, high doses of carboplatin, high doses of radiation to the brain) should have their hearing tested at least once following completion of treatment. The need for additional testing depends on the type and dosage of cancer treatments that were used. If hearing loss is found, testing should be repeated yearly or as advised by an audiologist. In addition, hearing should be tested anytime a hearing problem is suspected.

If hearing loss is detected, it is important to have an evaluation by an audiologist .Hearing loss can cause problems with a person’s ability to communicate and carry out daily activities. It is therefore very important for a person with hearing loss to find the services that will best help to make the most of their ability to communicate well. There are many options available, and these can be used in various combinations, depending on the hearing problem.

Sources:

Prevenas, Nick. UA Cancer Center surgeon assists patients suffering from chemotherapy-related hearing loss. The University of Arizona Cancer Center. Feb. 26, 2013. Accessed August 13, 2014.

 Children's Oncology Group Long-Term Follow-Up Guidelines

for Survivors of Childhood, Adolescent, and Young Adult Cancers

www.survivorshipguidelines.org  Accessed August 13, 2014.  

Continue Reading